|Increased breast size in men- Can surgery take care of that?
Dec 29, 2010
I plan to have the surgery but am concerned that it will return and I will need surgery again down the road? Should I take an estrogen blocker afterwards to prevent return of this horrid condition or is that unnecessary? Thanks for your time in responding.
| Response from Mr. Vergel
If the surgeon removes all breast gland tissue, it should not return again. But if you are using testosterone, it is a good thing to keep your estradiol down even after complete removal of your breast tissue. High estradiol in men can increase fat mass, water retention and erectile dysfunction. Some men are more genetically prone to have the problem than others due to increase aromatase enzyme in their bodies. Older and fatter men have more of this problem than younger or leaner. HIV meications may also induce increases in estradiol.
Note: Increased breast tissue has been observed in HIV+ men not only taking testosterone but also in those not taking testosterone and on Sustiva or Atripla. Here are some references: Gynecomastia in HIV
No one has really explained why a drug like Sustiva (Efavirenz) can induce gynecomastia in a minority of HIV+ men, but my suspicion is that it increases the conversion of testosterone into estradiol in the liver. I wish more studies looked into estradiol levels in HIV men with lipodystrophy related body fat accumulation since I think there may be a link there.
This excerpt was taken out of "Testosterone: A Man's Guide" (available on www.testosteronewisdom.com):
Avoiding Enlarged Breast (Gynecomastia)in Men Using Testosterone
Gynecomastia is a benign enlargement of the male breast resulting from a growth of the glandular tissue of the breast. It is defined clinically by the presence of a rubbery or firm mass extending concentrically from the nipples. Men who start experiencing this problem complain of pain and tenderness around the nipple area. Gynecomastia is caused by higher than normal blood levels of estradiol, a metabolite of estrogen. As discussed earlier in the book, testosterone can convert into estradiol, DHT, and other metabolites. Men with higher amounts of the enzyme aromatase usually have this problem even at lower doses of testosterone. Growth of this glandular tissue is influenced by a higher fat percentage, older age, excessive alcohol intake, and the use of certain medications. Gynecomastia usually occurs early in testosterone replacement in those who experience this side effect.
In several studies on testosterone replacement, only a very small percentage of people receiving testosterone experience growth of breast tissue. In one HIV-specific study conducted by Dr. Judith Rabkin in New York, she reported that out of 150 men enrolled in the study, two men experienced this adverse reaction. Gynecomastia is much more common among those who use high testosterone doses, such as bodybuilders (they call this "gyno" or "bitch-tits").
How do you manage gynecomastia if it does occur? Lowering the testosterone dose had not proven helpful for the two patients in Dr. Rabkin's study. The use of antiestrogens, such as tamoxifen 10 mg twice daily, with lower doses of testosterone has been effective. Gynecomastia can become permanent if the condition lasts very long although it may reduce in size when the androgen use is discontinued. In the absence of resolution, surgical correction may be necessary in severe cases.
For men who experience enlarged breast size, doctors usually check estradiol levels to determine whether too much testosterone is being converted into estrogen. I do not believe that routine measurement of estrogen is needed for men who have no symptoms of high estrogen (mainly breast tissue enlargement and water retention). For those who have higher than normal estrogen, doctors usually prescribe an antiestrogen medication. One such regimen is anastrozole at 1 mg/day during the first week until nipple soreness and breast enlargement disappear. The dose is then lowered to 0.25 mg a day, or 1 mg twice a week.
A warning: Bringing estrogen down to very low levels could cause health problems in men in the long run. Hair/skin quality and health, brain function, bone density, and other important factors may be greatly influenced by estrogen. However a 12-week study in men using anastrozole at 1 mg a day and 1 mg twice a week found no changes in bone metabolism markers.
The normal production ratio of testosterone to estrogen is approximately 100:1. The normal ratio of testosterone to estrogen in the circulation is approximately 300:1. Estrogen (measured as estradiol) should be kept at 30 picograms per milliliter (pg/mL) or lower. As men grow older or as they gain a lot of fat mass, their estrogen blood levels increase, even to levels higher than that of postmenopausal women. Note: Make sure that your doctor uses the sensitive blood test for estradiol.
Medications and Products That Can Cause Gynecomastia
A number of medications have been reported in the medical literature to cause gynecomastia due to decreases in testosterone, increases in estradiol, or both. These include: Antiandrogens. These include cyproterone, flutamide, and finasteride.used to treat prostate cancer and some other conditions. HIV medications. Sustiva, Atripla, and Videx have been associated with gynecomastia. Anti-anxiety medications such as diazepam (Valium). Tricyclic antidepressants. These include amitriptyline. Glucocorticoid steroids. Antibiotics. Ulcer medication such as cimetidine (Tagamet). Cancer treatment (chemotherapy). Heart medications such as digitalis and calcium channel blockers. Anabolic steroids Substances that have been reported to cause gynecomastia include: Alcohol Amphetamines Marijuana Heroin Soy and flaxseed- There are conflicting studies but it is something to keep in mind
Exposure to pesticides and byproducts of plastic processing has also been linked to increased estrogen and decreased sperm count in men.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.